South Dakota, 2014

Damaging Winds in South Dakota, June 27 to 28, 2014

June 27 to 28, 2014 · NWS ABR · 4 events in 3 counties and zones

Severe storms brought high winds to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe storms brought high winds to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 27, 7:03 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 27, 7:03 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT FRI JUN 27 2014

.UPDATE...
ONLY MINOR CHANGES MADE TO THE GOING FORECAST FOR TONIGHT TO
ATTEMPT TO TIME ONE CLUSTER OF CONVECTION DEPARTING THE NERN CWA
AND TO TIME A COUPLE OF OTHER LONG LINES OF CONVECTION INTO THE
CWA FROM THE WEST AND FROM THE SOUTHWEST.

SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

THERE ARE A LOT OF FORECAST CHALLENGES WITH THE SYSTEM MOVING
THROUGH TODAY AND SATURDAY. CURRENTLY THE REMNANTS OF AN MCV THAT
DEVELOPED OVER LYMAN COUNTY THIS MORNING ARE PUSHING NORTH INTO
ND. ANOTHER LINE OF STORMS HAS FORMED ACROSS THE NORTHEAST CWA.
WITH ONLY 10 TO 15 KTS OF BULK SHEAR AND AROUND 1000 J/KG CAPE
NONE OF THESE STORMS HAVE GONE SEVERE. THE MAIN THREAT HAS JUST
BEEN HEAVY RAIN AS THE STORMS HAVE TRAINED OVER THE SAME AREAS. BY
THEMSELVES THE STORMS ARE NOT EFFICIENT RAIN PRODUCERS. BASED ON
AREA SOUNDINGS THE ATMOSPHERE DRIES OUT QUITE A BIT ABOVE 3000FT.
THAT SAID MOST OF THE SOIL IN THE REGION IS PRETTY WELL SATURATED
SO WILL NOT REACT WELL TO ANYTHING OVER 2 INCHES. THEREFORE LEFT
THE FFA IN PLACE...AND MAY EVEN NEED TO EXTEND IT THROUGH SATURDAY
MORNING.

THE MAIN TROUGH AND FOCUS FOR POSSIBLE SEVERE STORMS HAS SLOWED
DOWN A BIT TODAY ACROSS WY. AS IT FINALLY MAKES IT WAY EAST AROUND
6Z STORMS WILL FIRE UP AND INTENSIFY SINCE IT WILL PROVIDE ABOUT
30 TO 40 KTS OF SHEAR. WHILE MARGINAL SEVERE HAIL IS
POSSIBLE...FEEL THE BIGGEST THREAT WILL BE STRONG WINDS ALONG A
QLCS TYPE LINE OR WITH AN MCS.

BY SATURDAY MORNING THE UPPER TROUGH WILL BE PUNCHING INTO THE
NORTHERN PLAINS. THIS HAS THE POTENTIAL TO HELP REINFORCE STORM
ACTIVITY. BY SUNDAY THOUGH A TROUGH WILL REMAIN OVER THE REGION
CONDITIONS ARE EXPECTED TO BE DRIER WITH MOST OF THE FORCING
REMAINING AROUND BUT NOT IN THIS CWA.

.LONG TERM...MONDAY THROUGH FRIDAY
A RELATIVELY COOL START TO THE LONG TERM AS AN UPPER LOW SKIRTS
ACROSS THE INTERNATIONAL BORDER. THIS SYSTEM WILL MOVE EAST AND THE
ASSOCIATED TROUGH WILL SWING ACROSS THE NORTHERN PLAINS...ALLOWING
FOR SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST MONDAY AND
TUESDAY. NORTHWEST FLOW ALOFT WILL THEN PERSIST THROUGH MOST OF
THE WORK WEEK...AND AS OF NOW...MODELS SHOW VERY LITTLE IN THE WAY
OF UPPER LEVEL SHORTWAVE ENERGY MOVING THROUGH THIS PATTERN...SO THE
FORECAST REMAINS DRY. 500 MB HEIGHTS BEGIN TO RISE BY THE TAIL END
OF THE PERIOD...AND LIKEWISE TEMPERATURES WILL RETURN TO ABOVE
NORMAL VALUES FOR THE WEEKEND.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

CONDITIONS WILL CONTINUE TO BOUNCE IN AND OUT OF VFR AND MVFR
FLIGHT CATEGORY DUE TO STRATUS OVER KATY EARLY THIS EVENING. VFR
IS IN PLACE ELSEWHERE. A STRONG FOR LATE JUNE LOW PRESSURE SYSTEM
IS EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS LATER
TONIGHT...BRINGING THUNDERSTORMS THAT WILL INCLUDE A THREAT OF
LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL OVERNIGHT.
ADDITIONALLY...SUB-VFR FOG AND/OR LOW STRATUS WILL LIKELY DEVELOP
OVERNIGHT AND INTO SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...NONE.
&&

UPDATE...DORN
SHORT TERM...WISE
LONG TERM...SERR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 27, 3:56 AM CST, 19 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT FRI JUN 27 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT FRI JUN 27 2014 /356 AM MDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE POSSIBLE TODAY AND TONIGHT...WITH LARGE
HAIL...STRONG WINDS AND HEAVY RAIN ALL POSSIBLE. FLASH FLOODING IS
A CONCERN FOR SOME AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE STILL POSSIBLE ON SATURDAY BUT IT APPEARS THE
SEVERE STORM THREAT WILL SHIFT EAST INTO MINNESOTA. ANOTHER STORM
SYSTEM MAY BRING SOME SEVERE STORMS TO EAST CENTRAL AND SOUTHEAST
SOUTH DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

TMT

In the hours before

Special weather statement, Jun 27, 10:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 PM CDT FRI JUN 27 2014

SDZ045-048-051-280515-
BUFFALO-JONES-LYMAN-
1121 PM CDT FRI JUN 27 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BUFFALO...
EASTERN JONES AND LYMAN COUNTIES UNTIL 1215 AM CDT...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES EAST OF
WESTOVER TO IDEAL TO 8 MILES EAST OF IONA...MOVING NORTHEAST AT 45
MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE VIVIAN...EARLING HILLS...5
MILE CORNER...PRESHO...DUDE RANCH...OACOMA...FATE DAM...KENNEBEC...
LYMAN...BYRE LAKE...RELIANCE...MEDICINE BUTTE...SHELBY...CROW CREEK
HOUSING...CEDAR CREEK REC AREA...COUNSELOR CREEK REC AREA...LOWER
BRULE...TAILWATERS REC AREA...GANN VALLEY...FORT THOMPSON AND LEES
CORNER.

SMALL HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

VIPOND
Special weather statement, Jun 27, 11:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1215 AM CDT SAT JUN 28 2014

SDZ018-033>037-048-051-280615-
BUFFALO-HAND-HUGHES-HYDE-LYMAN-SPINK-STANLEY-SULLY-
1215 AM CDT SAT JUN 28 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BUFFALO...
HAND...HUGHES...HYDE...LYMAN...SOUTHEASTERN STANLEY...SOUTHEASTERN
SULLY AND SOUTHWESTERN SPINK COUNTIES UNTIL 115 AM CDT...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILE CORNER TO 6
MILES SOUTHWEST OF JOE CREEK REC AREA TO COUNSELOR CREEK REC AREA TO
LEES CORNER TO 8 MILES SOUTH OF SPRING LAKE TO 6 MILES NORTHWEST OF
WESSINGTON SPRINGS...MOVING NORTH AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LOWER BRULE...JOE CREEK REC
AREA...WEST BEND REC AREA...SPRING LAKE...CEDAR CREEK REC AREA...
PLEASANT VALLEY CHURCH...WALL LAKE...ROSEHILL DAM...SUNSHINE BIBLE
ACADEMY...STEPHAN...DEGREY REC AREA...MILLER DALE COLONY...ROSSEAU...
VAYLAND...SAINT LAWRENCE...MILLER...REE HEIGHTS...CANNING...
HARROLD...HOLABIRD...HIGHMORE...BLUNT...SPOTTSWOOD...TULARE AND
BURDETTE.

SMALL HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

DORN

The radar

The Aberdeen radar (KABR), 137 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hand

When
June 27, 11:30 PM CST
Where
Hand County, 5.94 mi E of Danforth
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.250, -98.760

Thunderstorm Wind, Spink

When
June 28, 12:50 AM CST
Where
Spink County, 0.85 mi NW of Mellette
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.160, -98.510

Thunderstorm Wind, Hughes

When
June 28, 4:24 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -100.320

Thunderstorm Wind, Hughes

When
June 28, 4:45 PM CST
Where
Hughes County, 2.56 mi ENE of (Pir)pierre Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.390, -100.230

Sixty-five mph winds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530542, 530543, 530547, 530545.